Minnesota, 2014

Hail in Minnesota, May 30, 2014

May 30, 2014 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced penny size hail near Rushmore in Nobles County in southwest Minnesota on the afternoon of May 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced penny size hail near Rushmore in Nobles County in southwest Minnesota on the afternoon of May 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 30, 2:39 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, May 30, 2:39 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
339 PM CDT FRI MAY 30 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 336 PM CDT FRI MAY 30 2014

CURRENT CONVECTION LIFTING NORTHWARD AND IS ASSOCIATED WITH WHAT IS
OUR EVER PRESENT UPPER LOW RESIDING WELL TO OUR SOUTH. SO ONCE
AGAIN...THE UPPER LOW HAS KICKED OFF AIR MASS THUNDERSTORMS THIS
AFTERNOON WHICH WILL RAPIDLY WANE IN THE LATE AFTERNOON OR EARLY
EVENING. FURTHERMORE...THIS ACTIVITY WILL REMAIN CONFINED TO ALONG
AND EAST OF THE I 29 CORRIDOR. OTHERWISE TO OUR WEST...THERE IS A
CHANCE THAT CONVECTION MAY LEAK INTO OUR WESTERN ZONES AS THE NIGHT
PROGRESSES FROM A STALLED SURFACE BOUNDARY IN CENTRAL SD. MOST OF
THE STORMS IN THAT AREA WILL LIKELY REMAIN TIED TO THE BOUNDARY. BUT
A FEW STORMS MAY RUMBLE NORTHEASTWARD FROM THOSE AREAS. CONCERNING
TEMPERATURES...STICKY DEW POINTS THIS TIME OF YEAR AND A SOUTHERLY
SURFACE FLOW WILL KEEP LOWS ON THE WARM SIDE...GENERALLY IN THE MID
60S.

ON SATURDAY...THE FIRST IN A SERIES OF SHORTWAVES OVER THE NEXT FEW
DAYS WILL MOVE ACROSS THE FORECAST AREA THROUGH THE DAY. STORM
POTENTIAL WILL FOLLOW SUIT WITH AMPLE ELEVATED INSTABILITY. THAT
SAID...THE WIND SHEAR IN THE MID LEVELS REMAINS RATHER WEAK AS
WITNESSED BY THE NAM AND GFS SOUNDINGS...AS WELL AS THE 0-6M BULK
SHEAR VECTORS. CANNOT RULE OUT A ROGUE SEVERE CELL ON SATURDAY...BUT
CHANCES OF THAT WILL BE LIMITED. THUNDERSTORM COVERAGE WILL PROBABLY
BECOME LIKELY TO WIDESPREAD ALONG THE SHORT WAVE IN THE WESTERN AND
NORTHERN HALVES OF OUR AREA...WITH LESSER CHANCES FURTHER SOUTH AS
THE WAVE SHEARS OFF TO THE NORTHEAST. CLOUD COVER MAY HINDER
TEMPERATURES FROM RISING TOO SHARPLY ON SATURDAY...SO READINGS WILL
BE A BIT COOLER WHEN COMPARED TO TODAY.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 336 PM CDT FRI MAY 30 2014

SUN...FOCUS WILL BE ON HEAVY RAIN/FLASH FLOOD POTENTIAL.  STATIONARY
BOUNDARY ACROSS CENTRAL SD WILL GET A KICK EAST/SE ON SUNDAY AS A
WEAK WAVE MOVES ACROSS THE STATE. BOTH THE NAM/GFS PWATS ARE AROUND
1.5 WHICH IS WELL ABOVE NORMAL FOR THIS TIME OF YEAR.  IN ADDITION
TO THAT...WEAK MID LEVEL FLOW WILL KEEP ANY TSRA MOVEMENT TO A
MINIMUM...ALLOWING FOR HEAVY DOWNPOURS.

SLOW MOVING FRONT WILL LINGER NEAR SUX ON MON MORNING SO WILL HANG
ON TO PRECIP CHANCES THERE

QPF FOR SATURDAY NIGHT INTO MONDAY ANYWHERE FROM 1-1.5 INCHES WITH
LOCALLY HIGHER AMOUNTS OF UP TO 2.5 INCHES.

FRONT WILL PASS THROUGH ON LATE SUN NIGHT INTO MONDAY AND HAVE
LIMITED POPS TO A SMALL PORTION OF SW MINNESOTA.

BY LATE MON NITE INTO TUES HAVE KEPT CONDITIONS DRY AS WE ARE
BETWEEN SYSTEMS AT THAT TIME.  NEXT CHANCE OF PRECIP RETURNS ON TUES
NIGHT WITH ANOTHER SFC LOW AND H5 TROF APPROACHES FROM THE WEST. H5
TROF PASSES EAST THROUGH THE PLAINS FROM WED NIGHT THRU THURS SO
HAVE KEPT IN CHC TSRA THROUGH THE PD.

TEMPS THROUGH THE EXTENDED WILL REMAIN ABOVE NORMAL IN THE LOW TO
MID 80S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1231 PM CDT FRI MAY 30 2014

THE WEATHER WILL CERTAINLY BE UNSETTLED THROUGH THE TAF
PERIOD...AND FOR THE REMAINDER OF THE WEEKEND FOR THAT MATTER.
FIRST IN OUR WESTERN ZONES INCLUDING THE KHON TAF SITE...THERE IS
A CHANCE FOR THUNDERSTORMS TONIGHT AND SATURDAY MORNING. THIS
ACTIVITY WILL BE ASSOCIATED WITH A STRONG SURFACE BOUNDARY WHICH
IS RATHER STATIONARY IN CENTRAL SD. STORMS WILL BECOME TIED TO
THIS BOUNDARY AND MAY INCH EASTWARD TO OUR WESTERN ZONES AND KHON.
HOWEVER FEEL THAT AS FAR EAST AS KHON...THE CONVECTION CHANCES ARE
SKITTISH ENOUGH TO NOT MENTION IN THE TAF UNTIL MID AND LATE
MORNING SATURDAY. AT THAT POINT...THERE ARE INDICATIONS THAT TSRA
WILL BE IN THE KHON AREA AS THEY OOZE IN FROM CENTRAL SD.

FOR THE REST OF THE FORECAST AREA INCLUDING THE KFSD AND KSUX TAF
SITES...ISOLATED TO SCATTERED CONVECTION COURTESY OF MOIST AIR
FROM OUR EVER PRESENT UPPER LEVEL LOW TO THE SOUTH...WILL DEVELOP
AND MOVE NORTHWARD THROUGH THE AFTERNOON HOURS. THEREFORE HAD TO
MENTION THIS POSSIBILITY IN THE KFSD AND KSUX TAF SITES. THERE
WILL VERY LIKELY BE A RAPID DROP OFF IN THIS ACTIVITY BY EARLY
THIS EVENING...THEN THE NAM AND GFS MODELS DEVELOP SOME MVFR
STRATUS LATE TONIGHT AND LINGER IT INTO SATURDAY MORNING. THIS
STANDS TO REASON WITH MOIST AIR IN PLACE AND WARM AIR ADVECTION
CREATING A CAPPING INVERSION...ABLE TO TRAP THE MOIST AIR AND
STRATUS AROUND THE SUNRISE HOURS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...MJ
LONG TERM...SALLY
AVIATION...MJ
Hazardous weather outlook, May 30, 8:30 AM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 AM CDT FRI MAY 30 2014

SDZ038-039-050-052>054-057>060-063-064-311430-
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-
930 AM CDT FRI MAY 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS...MAINLY TONIGHT...ALONG AND
WEST OF A WAGNER SOUTH DAKOTA...TO MITCHELL...TO ARLINGTON SOUTH
DAKOTA LINE. SOME OF THESE STORMS COULD HAVE SMALL HAIL AND WIND
GUSTS AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR THUNDERSTORMS WILL INCREASE THIS WEEKEND. THERE IS
A SLIGHT RISK FOR SEVERE STORMS SUNDAY AND SUNDAY EVENING. IN
ADDITION SUNDAY AFTERNOON AND EVENING...THERE IS A RISK OF
EXCESSIVE RAINFALL WHICH COULD CAUSE URBAN OR FLASH FLOODING. WITH
TRAINING OR SLOW MOVING THUNDERSTORMS...A POTENTIAL OF 2 TO 3
INCHES OF RAIN COULD FALL IN LOCALIZED AREAS LATE THIS
WEEKEND...WITH LESSER AMOUNTS ON AVERAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR TONIGHT.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-065>071-311430-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-MCCOOK-MINNEHAHA-
HUTCHINSON-TURNER-BON HOMME-YANKTON-UNION-
930 AM CDT FRI MAY 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED POPCORN TYPE SHOWERS AND THUNDERSTORMS WILL
DEVELOP MAINLY ALONG AND EAST OF THE INTERSTATE 29 CORRIDOR...FROM
ABOUT MID AFTERNOON THROUGH EARLY EVENING. KEEP ALERT FOR CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR THUNDERSTORMS WILL INCREASE THIS WEEKEND. THERE IS
A SLIGHT RISK FOR SEVERE STORMS SUNDAY AND SUNDAY EVENING ALONG
AND WEST OF INTERSTATE 29. HOWEVER SUNDAY AFTERNOON AND EVENING...
THERE IS ALSO A RISK OF EXCESSIVE RAINFALL WHICH COULD CAUSE
URBAN OR FLASH FLOODING. WITH TRAINING OR SLOW MOVING
THUNDERSTORMS...A POTENTIAL OF 2 TO 3 INCHES OF RAIN COULD FALL IN
LOCALIZED AREAS LATE THIS WEEKEND...WITH LESSER AMOUNTS ON
AVERAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, May 30, 1:02 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
202 PM CDT FRI MAY 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     HAIL             SIOUX CITY              42.50N 96.39W
05/30/2014  E0.88 INCH       WOODBURY           IA   TRAINED SPOTTER

            OBSERVED IN DOWNTOWN SIOUX CITY

&&
Local storm report, May 30, 2:45 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT FRI MAY 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             4 E AKRON               42.82N 96.49W
05/30/2014  E1.00 INCH       PLYMOUTH           IA   PUBLIC

&&

The radar

The Sioux Falls radar (KFSD), 78 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nobles

When
May 30, 4:15 PM CST
Where
Nobles County, 2.12 mi ENE of Rushmore
Measured
0.75 in hail
Reported by
Public
Coordinates
43.630, -95.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516490.